Alert archive / Nebraska / Red Flag Warnings in 2014

Red Flag Warning 12, NWS Hastings, NE

April 15, 20146 counties in Kansas; 10 counties in Nebraska

NWS Hastings, NE issued this red flag warning at Apr 15, 2014, 4:24 AM CDT for 6 counties in Kansas; 10 counties in Nebraska. It took effect at Apr 15, 2014, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2014, 4:24 AM CDT (09:24 UTC)
In effect from
Apr 15, 2014, 1:00 PM CDT
Expired
Apr 15, 2014, 8:00 PM CDT
In force
7 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Clay County, NE, Fillmore County, NE, Franklin County, NE, Furnas County, NE, Harlan County, NE, Kearney County, NE, Nuckolls County, NE, Thayer County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 36 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2014-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2014-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2106 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

790 
WWUS83 KGID 150924
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
424 AM CDT TUE APR 15 2014

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING...

HIGH PRESSURE WILL DEPART THE REGION TODAY...WITH LOW PRESSURE
DIVING INTO SOUTH DAKOTA. THE AIR IS VERY DRY...AND MUCH WARMER
TEMPERATURES WILL FORCE THE RELATIVE HUMIDITY TO PLUMMET THIS
AFTERNOON AND EVENING. SOUTH WINDS WILL INCREASE AND BECOME GUSTY
TODAY. THESE FACTORS WILL COMBINE TO RESULT IN CRITICAL FIRE
WEATHER CONDITIONS.

KSZ005>007-017>019-151700-
/O.UPG.KGID.FW.A.0008.140415T1800Z-140416T0000Z/
/O.NEW.KGID.FW.W.0012.140415T1800Z-140416T0100Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
424 AM CDT TUE APR 15 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 005...006...007...017...018 AND 019...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS...
  FIRE WEATHER ZONE 006 SMITH...FIRE WEATHER ZONE 007 JEWELL...
  FIRE WEATHER ZONE 017 ROOKS...FIRE WEATHER ZONE 018 OSBORNE AND
  FIRE WEATHER ZONE 019 MITCHELL.

* WINDS...SUSTAINED FROM THE SOUTH OR SOUTHWEST 15 TO 25 MPH...
  WITH GUSTS OF 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD QUICKLY...BE
  DIFFICULT TO CONTROL...AND WILL EXHIBIT EXTREME FIRE BEHAVIOR. 

* RECOMMENDATIONS...ALL POTENTIAL IGNITION SOURCES SHOULD BE USED
  WITH EXTREME CAUTION...AND ANY BURNING SHOULD BE POSTPONED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

NEZ074>077-082>087-151700-
/O.NEW.KGID.FW.W.0012.140415T1800Z-140416T0100Z/
KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-
NUCKOLLS-THAYER-
424 AM CDT TUE APR 15 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 074...075...076...077...082...083...084...085...
086 AND 087...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING.

* AFFECTED AREA...IN NEBRASKA...FIRE WEATHER ZONE 074 KEARNEY... 
  FIRE WEATHER ZONE 075 ADAMS...FIRE WEATHER ZONE 076 CLAY...
  FIRE WEATHER ZONE 077 FILLMORE...FIRE WEATHER ZONE 082 
  FURNAS...FIRE WEATHER ZONE 083 HARLAN...FIRE WEATHER ZONE 084 
  FRANKLIN...FIRE WEATHER ZONE 085 WEBSTER...FIRE WEATHER ZONE 
  086 NUCKOLLS AND FIRE WEATHER ZONE 087 THAYER.

* WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 16 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD QUICKLY...BE
  DIFFICULT TO CONTROL...AND WILL EXHIBIT EXTREME FIRE BEHAVIOR. 

* RECOMMENDATIONS...ALL POTENTIAL IGNITION SOURCES SHOULD BE USED
  WITH EXTREME CAUTION...AND ANY BURNING SHOULD BE POSTPONED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HALBLAUB
2 follow-up statements
976 
WWUS83 KGID 151642
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1142 AM CDT TUE APR 15 2014

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING...

KSZ005>007-017>019-NEZ074>077-082>087-160100-
/O.CON.KGID.FW.W.0012.140415T1800Z-140416T0100Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-KEARNEY-ADAMS-CLAY-
FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
1142 AM CDT TUE APR 15 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...
006...007...017...018...019...074...075...076...077...082...083...
084...085...086 AND 087...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS... 
  FIRE WEATHER ZONE 006 SMITH...FIRE WEATHER ZONE 007 JEWELL...
  FIRE WEATHER ZONE 017 ROOKS...FIRE WEATHER ZONE 018 OSBORNE 
  AND FIRE WEATHER ZONE 019 MITCHELL. IN NEBRASKA...FIRE WEATHER 
  ZONE 074 KEARNEY...FIRE WEATHER ZONE 075 ADAMS...FIRE WEATHER 
  ZONE 076 CLAY...FIRE WEATHER ZONE 077 FILLMORE...FIRE WEATHER 
  ZONE 082 FURNAS...FIRE WEATHER ZONE 083 HARLAN...FIRE WEATHER 
  ZONE 084 FRANKLIN...FIRE WEATHER ZONE 085 WEBSTER...FIRE 
  WEATHER ZONE 086 NUCKOLLS AND FIRE WEATHER ZONE 087 THAYER.

* WINDS...SOUTH 15 TO 25 MPH WITH GUSTS TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 16 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD QUICKLY...BE 
  DIFFICULT TO CONTROL...AND WILL EXHIBIT EXTREME FIRE BEHAVIOR. 

* RECOMMENDATIONS...ALL POTENTIAL IGNITION SOURCES SHOULD BE 
  USED WITH EXTREME CAUTION...AND ANY BURNING SHOULD BE 
  POSTPONED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
397 
WWUS83 KGID 160058
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
758 PM CDT TUE APR 15 2014


KSZ005>007-017>019-NEZ074>077-082>087-160200-
/O.EXP.KGID.FW.W.0012.000000T0000Z-140416T0100Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-KEARNEY-ADAMS-CLAY-
FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
758 PM CDT TUE APR 15 2014

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...006...
007...017...018...019...074...075...076...077...082...083...084...
085...086 AND 087...

THE WIND ALTHOUGH STILL BREEZY HAS DIED DOWN ENOUGH TO ALLOW THE
RED FLAG WARNING TO EXPIRE. THE RELATIVE HUMIDITY VALUES
REMAIN VERY LOW AROUND 20 PERCENT IN SOME LOCATIONS...BUT ARE
EXPECTED TO INCREASE AS TEMPERATURES CONTINUE TO COOL THIS
EVENING.

$$

WESELY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Apr 15, 4:05 AM CDT, 19 minutes earlier.

Area forecast discussion, Apr 15, 4:05 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
405 AM CDT TUE APR 15 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 404 AM CDT TUE APR 15 2014

...A VERY NICE WARM-UP TODAY BUT WINDY/DRY CONDITIONS WILL RESULT
IN DANGEROUS CONDITIONS FOR ANY WILDFIRES IF THEY DEVELOP...

ALOFT: THE UPPER TROF AXIS WAS NOW E OF THE REGION AND SUBSIDENT
NW FLOW HAS ENVELOPED THE REGION. 00Z UPPER AIR ANALYSIS AND WV
IMAGERY SHOWED A SHORTWAVE TROF HAS MOVED ONSHORE INTO THE PAC NW.
THE SHORTWAVE RIDGE PRECEDING IT WILL MOVE THRU TODAY. THE LEADING
EDGE OF THE TROF AND PV STREAMER WILL ADVANCE INTO NEB/SD AFTER
MIDNIGHT TONIGHT. THE BEST LIFT/MOISTURE WILL REMAIN N OF THE PV
STREAMER.

SURFACE: HIGH PRES WAS OVERHEAD EARLY THIS MORNING...AND A WEAK
FRONT BISECTED NEB FROM NW-SE. A CLIPPER LOW WAS OVER ALBERTA.
THIS LOW WILL TRANSLATE SE AND ESSENTIALLY REFORM OVER WRN SD LATE
TODAY...AND CROSS SD TONIGHT. THIS WILL FORCE THE FRONT AND
YESTERDAY'S CHILLY AIR MASS TO RETREAT TO THE N AND E. THE COLD
FRONT TRAILING THE LOW WILL SINK INTO THE FCST AREA AFTER MIDNIGHT
TONIGHT...BISECTING THE REGION BY DAWN WED.

THE FIRE WX WATCH HAS BEEN UPGRADED TO A RED FLAG WARNING /RFW/
FOR N-CNTRL KS AND EXTENDED N INTO S-CNTRL NEB UP TO MOST
LOCATIONS ALONG HWY 6.

NOW THRU SUNRISE: ESSENTIALLY CLEAR AND PLEASANT WITH VERY LIGHT
OR CALM WINDS. LOW TEMPS WILL OCCUR 730-830 AM...JUST A TOUCH
BELOW NORMAL.

TODAY: A SUNNY START. WINDS WILL SHIFT TO THE S AS THE WARM
SECTOR ENCOMPASSES THE REGION. BECOMING WINDY BY MIDDAY. S WINDS
WILL GUST 25-35 MPH...BUT TEMPS WILL BE MUCH WARMER AND BACK CLOSE
TO NORMAL. CIRROSTRATUS WILL BEGIN TO INVADE...ESPECIALLY AFTER
MIDDAY WITH OTHER LAYERS OF MID CLOUDS MOVING IN. CEILINGS WILL
DESCEND TO AROUND 15K FT. THE AFTERNOON SHOULD STILL BE PARTLY
SUNNY THOUGH.

THE LAST VIS SATELLITE IMAGES SHOWED A SW-NE SWATH OF SNOW STILL
ON THE GROUND FROM HOLDREGE TO GREELEY. THIS WILL PLAY A ROLE IN
HIGH TEMPS TODAY AND IT HAS BEEN ACCOUNTED FOR...THOUGH WITH LOW
CONFIDENCE.

FIRE WX: DEWPOINTS ARE ALREADY VERY LOW /15-20F/ IN THE DRIEST
LOCATIONS. DEWPOINTS /DWPTS/ UPSTREAM OVER KS/OK/TX/CO/NM WERE
ALSO IN THE MID-UPR TEENS. 00Z SOUNDINGS FROM DEN/AMA/ABQ ALL
SUGGEST DWPTS WILL DROP FURTHER TO BETWEEN 8-14F. NOT SURE IF THAT
WILL TRANSLATE 100% TO HERE...BUT THE MAIN POINT IS IT WILL BE
VERY DRY TO THE S TODAY. I STRUGGLED WITH TODAY'S DWPTS MOST OF
THE SHIFT. THEY TYPICALLY ARE NOT MODELED WELL WHICH RESULTS IN
BELOW AVERAGE CONFIDENCE. BOTTOM LINE IS THIS REQUIRES SOME FCSTR
INTUITION AND SOME GUTS. I USED AN EVEN BLEND OF THE 05Z/06Z/07Z
RAP DEWPOINTS WHICH IS A BOLD FCST. THIS MAINTAINS AND/OR TAKES
OUR DWPTS INTO THE MID-UPR TEENS.

A POTENTIAL FCST PROBLEM LIES IN THE SWATH OF SNOWPACK. MODELS
ARE STRUGGLING WITH HOW TO DEAL WITH IT AND THE
SUBLIMATION/MELTING THAT WILL OCCUR TODAY. WITH STRONG DRY AIR
ADVECTION...THEY ARE PROBABLY TOO MOIST OVER THE SNOWPACK AND IT
IS HARD TO KNOW HOW THE AMBIENT DRY AIR WILL BE MODIFIED BY THIS
MICROCLIMATE...N OF THE SNOWPACK. I KEPT DWPTS AROUND 20F OVER THE
NW FRINGE OF THE FCST AREA...BUT THIS IS POSSIBLE WEAKNESS IN THE
FCST AND CONFIDENCE IS VERY LOW.

THE FUEL STATUS MAY HAVE CHANGED OVER S-CNTRL NEB WITH THE RECENT
MODERATE-HEAVY PRECIP SUNDAY. HOWEVER...WITH THE LATEST STATUS NOT
IMMEDIATELY AVAILABLE...BELIEVE IT WAS PRUDENT TO ISSUE THE RFW
OUT OF AN ABUNDANCE OF CAUTION.

TONIGHT: A WINDY MILD NIGHT UNDER MOSTLY CLOUDY SKIES. TEMPS WILL
SPEND MOST OF THE NIGHT IN THE 40S. THIS FRONT WILL MOVE THRU DRY.
BECAUSE WINDY CONDITIONS WILL REMAIN...THE RFW EXPIRATION WAS PUSHED
BACK TO 8 PM.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 404 AM CDT TUE APR 15 2014

THIS SECTION WILL UPDATE SOON.

&&

.AVIATION...(FOR THE 06Z TAF FOR GRI THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1238 AM CDT TUE APR 15 2014

REST OF THE NIGHT: VFR SKC. NNW WINDS WILL BECOME LIGHT AND
PROBABLY CALM FOR A COUPLE HRS BETWEEN 08Z-11Z. CONFIDENCE: HIGH

TUE: MULTI-LAYERED VFR MID-HIGH CLOUDS INVADE AND GRADUALLY
DESCEND TO 15K FT IN THE AFTERNOON. WINDS WILL BECOME S AROUND
DAWN AT 10 KTS OR LESS...THEN INCREASE AND GUST UP TO 30 KTS AFTER
18Z. CONFIDENCE: HIGH

TUE EVE: LITTLE CHANGE FROM THE DAYTIME HRS. VFR MID-LEVEL CIGS
CONTINUE WITH BREEZY S WINDS. LLWS WILL DEVELOP BY 04Z.
CONFIDENCE: HIGH

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...FIRE WEATHER WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THIS
     EVENING FOR KSZ005>007-017>019.

&&

SHORT TERM...HALBLAUB
LONG TERM...FAY
AVIATION...HALBLAUB
Hazardous weather outlook, Apr 14, 7:09 PM CDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
709 PM CDT MON APR 14 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
709 PM CDT MON APR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY AFTERNOON AND EVENING...NEAR-CRITICAL TO CRITICAL FIRE
WEATHER CONDITIONS WILL BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK
AREA...PRIMARILY SOUTH OF I-80 IN SOUTH CENTRAL NEBRASKA AND INTO
NORTH CENTRAL KANSAS. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR
NORTH CENTRAL KANSAS...WHICH IS WHERE CRITICAL FIRE WEATHER
CONDITIONS ARE MOST LIKELY TUESDAY AFTERNOON AND EVENING. PLEASE
SEE THE LATEST FIRE WEATHER WATCH PRODUCT FOR ADDITIONAL
INFORMATION.

LIGHT SNOW ACCUMULATIONS ARE POSSIBLE WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT MAINLY FOR LOCATIONS SOUTH OF A LINE FROM
PHILLIPSBURG KANSAS TO GENEVA NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT

Nearby

Red Flag Warnings in Nebraska, 2014Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.